Massive Mediastinal Hematoma After Reablation for Atrial Fibrillation
Related Experiment Video
Updated: Oct 30, 2026

Robotic Ablation of Atrial Fibrillation
Published on: May 29, 2015
Chao Huang1, Long Yang2, Zhi Jiang2
1Graduate School of Guizhou Medical University, Guiyang, China; Department of Cardiology, the Affiliated People's Hospital of Guizhou Medical University, Guiyang, China; Department of Cardiology, Guizhou Provincial People's Hospital, Guiyang, China.
Background:
Mediastinal hematoma is a rare but severe complication of atrial fibrillation (AF) ablation. We present a case of a massive mediastinal hematoma following reablation for AF in a patient with a history of cardiac surgery.
Case Summary:
A 70-year-old woman with rheumatic heart disease, prosthetic aortic and mitral valves, and mild thalassemia underwent catheter ablation for recurrent AF. She developed acute dyspnea and orthopnea 30 hours after the procedure. Computed tomography angiography revealed a 69.2 mm × 51.1 mm hematoma, compressing the left atrium. Conservative management was initiated, including blood transfusion and diuretics. The patient's symptoms improved within 2 days, and subsequent imaging demonstrated complete resolution of the hematoma at 12-month follow-up.
Discussion:
The occurrence of the massive hematoma could be attributed to preexisting atrial fibrosis and pericardial adhesions from prior cardiac surgery, potential vascular fragility and platelet dysfunction because of thalassemia, challenges in accessing the scarred atrial septum, thermal injury to the left atrial roof, and the perioperative hemodynamic changes.
Take-Home Message:
For patients with a history of cardiac surgery and thalassemia, vigilance for mediastinal hematoma is essential following catheter ablation procedures.

